Another leg of the journey……..

I may be a little late in saying this, but……

HAPPY NEW YEAR!

Yeah.
I’ve been a little busy.  You see, Jackson took a minor spill on New Years Eve and life hasn’t been the same since.
First off– the minor spill had MAJOR implications. Jack broke his leg when he stumbled between the grass and the sidewalk.
If it was you or me, we might just get up, brush ourselves off and move on.
But it was Jackson.
And so we found ourselves in the ER
And we found ourselves hearing his leg was broken
And we found ourselves hearing the radiologist offhandedly remark about how Jack has osteoporosis
And we found ourselves at a loss as to how to transfer a child  (weighing well over a hundred pounds) with a BROKEN LEG — not yet casted –without a wheelchair.
And we found ourselves at a moment trying to figure out WHAT TO DO until the leg was cast and Jack could be mobile.

Think about it:
Moving Jack. Bathing Jack.  Toileting issues.
ALL of these things we have to figure out
on New Years Eve.

But, like cream, we rise above and  we DO figure it out.
We begin to research the connection between Dilantin and osteoporosis.
We get an unexpected call from a friend who HAS a transfer chair (AND a pan of tamales)
Dear friends visit with food, balloons, and coffee.

We learn that our low kitchen counter is the perfect height for Jack to lean on for pants changing.
We learn that once Jack gets his cast on, he can bear a little weight and scoot  about in his chair.
We learn that he comes to love his “wheels”.
We learn that his big sister is a CHAMP and at fifteen is every bit as qualified to care for her brother as any respite worker we’ve had.
We learn – yet again- the resilience of the human spirit, and our family’s ability to rise above what TSC throws at us.

And Jack?
On behalf of Jackson I would like to say: Fuck you, once again, TSC, FUCK you.
We finally hit our stride.
We’d been seizure free for two years.
Language and thinking and developmental growth was all happening and ……

BAM

When we weren’t looking, and when we were thinking we were soooooooooo happy because we were seizure free…….something else HAD to pop up.

Osteoporosis as 13.
Possible issues with growth plates due to the osteoporosis.
Maybe even rheumatoid arthritis.

And the connection?
One of the seizure meds we are using.
How’s that for irony?
There is a connection  but we were never aware of it.
And to add insult to injury?  You cannot add calcium supplements to counteract the effect Dilantin has.  Why? Because too much calcium renders the seizure med ineffective.
Wheeeeeeeeeeeeeeeeeeeeeeeeee

OK.
So the logical step would be to remove the Dilantin, yes?
I ask you: What would YOU do?
You’ve finally gotten seizure control.
(after years and years of seizures.  life flights.  rectal delivery emergency meds. years of hit and miss with other meds)
Now we disrupt that and consider:  Will the approach of puberty have any affect on the seizures?  The fact that the tumors have not grown and in some cases are shrinking- will THAT affect the seizures?
Do you wean off of EVERYTHING and start from ground zero?

These are the things we will be discussing with our TSC clinic.  And the rub?
There are NO REAL answers or SOP, or fixed protocol.
THAT , my friends is the reality of TSC.
And our reality with Jackson?
We fight, we research, we protect, we support and we LOVE.

Jack.
I am there for him every day, and I will ALWAYS be there.

IMG_9721

 

 

Advertisements

2 thoughts on “Another leg of the journey……..

  1. Oh my goodness. It is wonderful to hear most challenges were met with viable solutions. I can not imagine the stress of trying to make such a decision. I do know that after knowing you for the short time I have that you will indeed make the decision that is best for Captain Jacktastic. I wish I could bring you something hot and delicious for you to enjoy a little less work time. I may be far but if I can help with anything, please let me know. Take the best care. Good to hear from you. ❤

  2. Oh that face that wonderful smiling face! I am sorry to hear his meds created this horrible issue with his bone density. My youngest daughter has the same issue but hers was from massive doses of PTU when she was in a thyroid storm situation and battled Graves Disease. She has the bones of an 80 year old woman and though we do calcium there is not much we can do but helicopter around her when she moves faster than a walk. The bottom line is that unless we put them in bubble wrap we are going to have to keep them as safe as possible. You all are so wonderful with Jackson. I am going to look into Depakote re Little Man A to see if it could create the same issues. Its terribly concerning to us that this information is not provided when something that life changing is prescribed! Blessings to all of you and I so hope we see more of Jackson’s happy face and yours!

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s